Alert archive / Virginia / Coastal Flood Statements in 2017

Coastal Flood Statement 39, NWS Wakefield, VA

September 26, 201714 counties in Virginia

NWS Wakefield, VA issued this coastal flood statement at Sep 26, 2017, 4:31 AM EDT for 14 counties in Virginia. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2017, 4:31 AM EDT (08:31 UTC)
Expired
Sep 26, 2017, 4:00 PM EDT
In force
11 hr
Issued by
NWS Wakefield, VA

Counties Accomack County, VA, City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Virginia Beach, VA, City of Williamsburg, VA, Gloucester County, VA, James City County, VA, Lancaster County, VA, Mathews County, VA, Middlesex County, VA, Northampton County, VA, Northumberland County, VA, Surry County, VA

The radar

The Norfolk radar (KAKQ), 65 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 26, 4:12 AM EDT, 19 minutes earlier.

Area forecast discussion, Sep 26, 4:12 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
412 AM EDT Tue Sep 26 2017

.SYNOPSIS...
Maria will track northward off the North Carolina coast while
gradually weakening today through Wednesday. Maria will then
push east northeast and out to sea Wednesday night and Thursday.
High pressure will build into the region later Thursday through
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Early this morning, Hurricane Maria was located about 225 miles
SE of HAT moving north at 7 mph. Latest radar showed a few bands
of light showers well ahead of Maria, rotating onshore acrs
portions of SE VA and NE NC. Otherwise, NE winds were spreading
low level moisture and stratus (3-10 kft) into much of the CWA.

Maria will continue to push N during today, and perhaps
slightly W of due N, as an upper low drops sewd acrs FL.
Increasing moisture and some outer banded features will result
in 20-40% PoPs along and E of I-95. QPF will be minimal for
most areas, with highest amts over extrm SE VA and NE NC where
highest PoPs are fcst. Highs today in the upper 70s to lower
80s under a mostly cloudy sky. Becoming breezy along the coast
with a NE wind increasing to 15-25 mph, with gusts up to 30-35
mph possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Maria reaches about 160mi ESE of Cape Hatteras by 00z Wed,
around 150 miles E of Cape Hatteras by 12z Wed, and then
140-180 miles ENE of Cape Hatteras by 00z Thu, as some spread
remains in the guidance. NHC has Maria weakening to a tropical
storm during this time-frame. The offshore track will result in
minimal rainfall acrs SE VA/NE NC (and coastal MD to a lesser
degree), generally 0.50" or less, with the highest amts over
extrm SE VA and NE NC. There is now a good possibility for
strong wind gusts south of Cape Charles on the coastal waters,
and along the immediate coast from ORF/VA Beach to the Currituck
County beaches (including the Currituck Sound). Therefore, we
have upgraded Tropical Storm Watch to a Tropical Storm Warning
for Cape Charles Light to the VA/NC border (656). High seas and
minor or localized moderate coastal flooding will also occur
along the coast. Will maintain PoPs of 20-40% east of I-95 Wed
(40-50% coastal NE NC Tue night/Wed), with slight chc PoPs into
the Piedmont. Wind gusts could reach 30-45 mph from around
Norfolk/VA Beach southward into coastal NE NC. The biggest
impacts will likely be from tidal flooding and beach erosion
along/near the coast. Highs on Wed will range fm the upper 70s
to lower 80s along the coast, to the mid 80s inland, after
morning lows in the upper 60s to lower 70s.

By 12z Thu, Maria is shown to move NE to around 200-260 miles
ENE of Cape Hatteras, then pushing well out to sea by late in
the day. Will carry lingering slight chc PoPs (~20%) along the
coast for primarily the morning hours. Otherwise, decreasing
clouds through the day. Highs on Thu will range fm the upper 70s
to lower 80s along the coast, to the lower to mid 80s inland.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Very quiet weather expected in the extended as a positively tilted
upper trough swings across the Great Lakes and Northeastern US
Friday and Saturday.  This trough will serve to escort Maria away
from the coast and at the same time push a weak cold front through
the region on Thursday night.  This will allow drier and cooler air
to move back into the region.  Expect overnight lows in the mid to
upper 50s Thurs and Friday night with highs Friday in the mid 70s. A
secondary area of low pressure and a reinforcing cold front will
slide through the area on Saturday as the upper trough pivots off
the coast on Saturday.  But moisture will be limited with the front
and the best chance for any showers will be over the Delmarva. By
Sunday, a strong area of high pressure is building across New
England and down the Eastern Seaboard on Sunday and Monday. This
will provide dry and seasonable temperatures with highs in the
low. to mid 70s and overnight lows in the low to mid 50s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Expect MVFR/IFR cigs for mainly SBY, ORF, PHF, and ECG today
into tonight, due to increasing NE winds and low level moisture
in advance of Maria. Expect MVFR/IFR cigs at RIC mainly into
this aftn. Best chc for showers will be over ECG and ORF.

Outlook: Increasing moisture from Maria will result in a
continued 20-40% chc for showers tonight thru Wed. Locally
stronger wind speeds/gusts are expected at ORF/ECG tonight and
Wed. A cold front approaches fm the NW Thu, and pushes Maria
farther out to sea Thu night into Fri.

&&

.MARINE...
Given the track of Maria and the broadening wind field, am
expecting that some tropical storm force conditions (especially
in gusts) will occur over the coastal waters south of the VA/NC
border starting as early as early Tuesday evening and continuing
into Wednesday as Maria moves east. Still a little more
uncertainty between Cape Charles and the VA/NC border and as
such have opted to maintain the tropical storm watch in this
area. Regardless, it looks like tropical storm force winds would
be away from the coast. In the lower bay, winds will be
increasing Tuesday Night into Wed. Given that the track stays
far enough offshore, it does not look like sustained TS winds
will be in the bay, but there could be a few gusts to near 35 kt
for a period late Tuesday night into Wed morning. As such, will
maintain the SCA for this area, as well as areas north of Cape
Charles. Winds/seas will start to improve Wednesday Night as
Maria rapidly moves east.

Please monitor the NHC forecast for the official forecast
track of Hurricane Maria.

&&

.TIDES/COASTAL FLOODING...
Tidal departures currently 0.5 to 1 ft today as northeast to
east winds begin to increase. Expect the departure to slowly
steadily increase as Maria moves northward through Wednesday.
Expect departures of 2 to 2.5 ft by Wednesday across the
southern Bay and areas south of Cape Henry along the ocean, with
1-1.5 ft departures northern bay into the northern coastal
waters. These values are similar to what we saw last week in
Jose. However, the astronomical tide is about 0.6 ft less this
week than last week in Jose. This should keep any coastal
flooding confined to minor in the southern bay and areas during
the time of high tide.

As with Jose, the main concern may end up being high surf and
potential coastal erosion. Will issue a High Surf Advisory for
the entire coastal waters starting tomorrow as the swell
associated with Maria moves into the region. Am still thinking
that nearshore waves of 8-11 ft are possible starting Tuesday
and continuing into Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Surf Advisory until 7 PM EDT Wednesday for MDZ025.
NC...Tropical Storm Warning for NCZ017-102.
VA...High Surf Advisory until 7 PM EDT Wednesday for VAZ099.
     High Surf Advisory until 7 PM EDT Wednesday for VAZ098-100.
MARINE...Tropical Storm Warning for ANZ633-656-658.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ630>632-
     634-638-650-652-654.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...JDM/TMG
LONG TERM...JDM/JEF
AVIATION...TMG
MARINE...ALB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 25, 5:02 PM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
502 PM EDT Mon Sep 25 2017

MDZ021>024-NCZ012>014-030>032-VAZ048-060>062-064>069-075>090-092-093-
096-509>525-262115-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Suffolk-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
502 PM EDT Mon Sep 25 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-100-262115-
Virginia Beach-Northampton-
502 PM EDT Mon Sep 25 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Hurricane Maria is expected to approach the Outer Banks Tuesday
night into Wednesday, before moving farther offshore Thursday. This
could produce windy conditions along with minor tidal flooding
Tuesday night into Wednesday. The amount of impacts will be
dependent on how close Maria gets to the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-262115-
Maryland Beaches-Accomack-
502 PM EDT Mon Sep 25 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 7 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Hurricane Maria is expected to approach the Outer Banks Tuesday
night into Wednesday, before moving farther offshore Thursday. This
could produce windy conditions along with minor tidal flooding
Tuesday night into Wednesday. The amount of impacts will be
dependent on how close Maria gets to the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015-016-VAZ095-097-262115-
Pasquotank-Camden-Norfolk/Portsmouth-Chesapeake-
502 PM EDT Mon Sep 25 2017

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Maria is expected to approach the Outer Banks Tuesday
night into Wednesday, before moving farther offshore Thursday. This
could produce windy conditions along with minor tidal flooding
Tuesday night into Wednesday. The amount of impacts will be dependent
on how close Maria gets to the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ017-102-262115-
Western Currituck-Eastern Currituck-
502 PM EDT Mon Sep 25 2017

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:31 AM EDTBeach Hazards StatementAKQAccomack, Northampton, City of Virginia Beach4 days
Sep 26, 10:33 AM EDTGale WarningAKQ33 hr
Sep 26, 3:18 PM EDTSpecial Weather StatementAKQIsle of Wight, York, City of Hampton, City of Newport News, City of Poquoson, City of Portsmouth and 1 more27 min
Sep 26, 3:56 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, Surry, City of Franklin, City of Williamsburg34 min
Sep 26, 4:08 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach22 min
Sep 26, 5:01 PM EDTSpecial Weather StatementAKQIsle of Wight, York, City of Hampton, City of Newport News, City of Poquoson, City of Portsmouth and 1 more29 min
Sep 26, 7:17 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth, City of Suffolk28 min

Nearby

Coastal Flood Statements in Virginia, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.